The theoretical research article as a reflection of disciplinary practices: The case of pure mathematics

KUTEEVA, M and MCGRATH, Lisa (2015). The theoretical research article as a reflection of disciplinary practices: The case of pure mathematics. Applied Linguistics, 36 (2), 215-235.

[img]
Preview
PDF
McGrath-TheoreticalResearchArticle(AM).pdf - Accepted Version
All rights reserved.

Download (475kB) | Preview
[img]
Preview
Image (TIFF)
Figure 1.tif - Supplemental Material
All rights reserved.

Download (24kB) | Preview
Official URL: https://academic.oup.com/applij/article/36/2/215/1...
Link to published version:: https://doi.org/10.1093/applin/amt042
Related URLs:

    Abstract

    Recent years have seen an interest in the generic structure of empirical research articles across a variety of disciplines. However, significantly less attention has been given to theoretical articles. This study aims to begin to address this imbalance by presenting the results of an investigation into the organizational and rhetorical structure of theoretical pure mathematics research articles. The data set combines a close analysis of 22 peer-reviewed articles and semi-structured interviews with their authors. While there is considerable variation in terms of the major section headings and content, the results reveal an overall structure that differs from a typical empirical research article. We argue that this alternative structure is produced by the dual argumentation-mathematical and metamathematical-which runs throughout the text. Moreover, triangulation with the interview data indicates that the structural patterns of the theoretical pure mathematics research article can be viewed as a reflection of the research practices and epistemology of the discipline.

    Item Type: Article
    Uncontrolled Keywords: Languages & Linguistics; 1302 Curriculum and Pedagogy; 2004 Linguistics
    Identification Number: https://doi.org/10.1093/applin/amt042
    Page Range: 215-235
    SWORD Depositor: Symplectic Elements
    Depositing User: Symplectic Elements
    Date Deposited: 26 Aug 2020 14:48
    Last Modified: 26 Aug 2020 15:00
    URI: http://shura.shu.ac.uk/id/eprint/27071

    Actions (login required)

    View Item View Item

    Downloads

    Downloads per month over past year

    View more statistics